Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 67, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 2, 2002, 1:56 PM EDT for McCreary County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 1:56 PM EDT (17:56 UTC)
- Expired
- May 2, 2002, 2:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County McCreary County, KY
The radar
The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 2:00 PM EDT | Hail 1 | Greenwood, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 9:45 AM EDT | Tornado Watch | SPC | 4 hr |
| May 2, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1583 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 021756 SVRJKL KYC147-021830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 155 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHERN MCCREARY COUNTY * UNTIL 230 PM EDT * AT 155 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTH OF WHITLEY CITY...MOVING EAST AT 50 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT THURSDAY AFTERNOON FOR EASTERN KENTUCKY. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR SOUTHEASTERN KENTUCKY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:20 AM EDT, 11 hours 36 minutes earlier.
Area forecast discussion, May 2, 2:20 AM EDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 220 AM EDT THU MAY 02 2002 STILL PLENTY OF CHALLENGES IN THE SHORT TERM. FCST CONCERNS INCLUDE SLIGHT RISK OF SVR TODAY...TIMING OF FROPA/MAX TEMPS AND HEAVY RAIN POTENTIAL. 05Z SFC CHART SHOWS THAT THE WARM FRONT HAS NOW LIFTED JUST NORTH OF THE OHIO RIVER BUT ANOTHER PSEUDO WARM FRONT IS MOVG NE ACROSS TN. MAIN SFC LOW IS DEEPENING AND IS NOW OVER CNTRL IN. RADARS SHOWING THAT MOST OF THE INTENSE STORMS HAVE ALSO LIFTED NORTHWARD WITH JUST A SCATTERING OF SHRAS HERE AND THERE ACROSS TN AND KY. THINGS SHOULD BE RELATIVELY QUIET FOR A LITTLE WHILE EARLY THIS MORNING UNTIL THE MAIN COLD FRONT GETS A LITTLE CLOSER TO THE AREA. EXPECTING FROPA AROUND 18Z IN THE NORTH TODAY AND 22Z OR SO ACROSS THE SOUTH. WITH HIGH PWS IN PLACE HEAVY PCPN STILL NOT OUT OF THE QUESTION ESP CENTRAL AND SOUTHERN ZONES. DONT PLAN ON ISSUING A FLASH FLOOD WATCH ATTM BUT FFG VALUES ARE LOW AND WILL HAVE TO MONITOR THINGS VERY CLOSELY. FCST SOUNDINGS INDICATE VERY UNSTABLE CONDITIONS UNTIL FROPA THIS AFTERNOON. THE NEW DAY 1 SPC HAS THE CNTRL AND SOUTHERN-EASTERN CWA STILL IN A SLIGHT RISK AND THIS SEEMS REASONABLE ATTM. TEMPS TODAY WILL BE A TOUGH CALL. EXPECT COOLER READINGS IN THE NORTH WITH TEMPS FALLING IN THE AFTERNOON. WITH FROPA A LITTLE LATER ACRSS CENTRAL AND SOUTH AND SUCH WARM READINGS ONGOING NOW...MOST AREAS WILL PROBABLY SEE MID 70S OR SO TODAY. NOTED THE 74 AT BWG/76 AT BNA AND 81 AT MEM AT 2 AM. WILL HAVE TO KEEP SOME POPS GOING ACROSS THE SOUTHERN 2/3 OF THE CWA...MAINLY THIS EVENING OR UNTIL AROUND MIDNIGHT. CONSIDERABLY COOLER WITH LOWS 40-45 OR SO. HIGH PRESSURE BUILDS IN ON FRIDAY FOR A QUIET DAY WITH HIGHS IN THE MID 60S. MODELS STILL TRYING TO INCR THE CLOUDS AND PCPN CHANCES FRIDAY NIGHT/EARLY SAT ACROSS THE SOUTHERN 1/2 OR 2/3 OF THE CWA AS A WAVE RIDES UP ALONG THE FRONT ACROSS THE TN VALLEY. WILL KEEP SOME CHC POPS GOING IN THE DATA BASE. SAT AFTERNOON AND EVENING SHOULD BE DRY. BASED ON THE LATEST RUN OF THE AVN...SUNDAY LOOKS DRY ATTM AND I WILL CONSIDER REMOVING POPS FROM THE DATA BASE. NO OTHER CHANGES PLANNED FOR THE REST OF THE EXTENDED AT THIS TIME. AS STATED ABOVE THE HIGH TEMPS WILL BE A TOUGH CALL TODAY. AVN MOS LOOKS TOO COLD TODAY AND WILL GO WITH ETA/NGM MOS BLEND. POPS AND TEMPS LOOK CLOSE AND REASONABLE AFTER TODAY AND WONT DEVIATE FAR. WILL TRY TO HAVE SOME WORK ZONES OUT BEFORE TOO AWFUL LONG UNDER SDFOZFJKL. COORDINATION WELCOME. WILL ISSUE A NEW SPS LATER THIS MORNING FOR SLIGHT RISK OF SEVERE TODAY. .JKL...NONE. HALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:12 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 48 min |
| May 1, 8:24 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 51 min |
| May 1, 8:43 PM EDT | Tornado Warning | JKL | Laurel | 32 min |
| May 1, 8:44 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 46 min |
| May 1, 8:47 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 43 min |
| May 1, 8:52 PM EDT | Flash Flood Warning | JKL | Rockcastle | 6 hr |
| May 1, 8:55 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 50 min |
| May 1, 9:02 PM EDT | Tornado Warning | JKL | Knox | 38 min |
| May 1, 9:12 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie | 48 min |
| May 1, 9:15 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 30 min |
| May 1, 9:28 PM EDT | Tornado Warning | JKL | Clay | 32 min |
| May 1, 9:30 PM EDT | Tornado Warning | JKL | Harlan | 45 min |
| May 1, 9:43 PM EDT | Flash Flood Warning | JKL | Jackson | 5 hr |
| May 1, 10:12 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 48 min |
| May 1, 11:24 PM EDT | Flash Flood Warning | JKL | Menifee | 4 hr |
| May 2, 12:04 AM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin | 16 hr |
| May 2, 10:24 AM EDT | Severe Thunderstorm Warning | JKL | Estill | 66 min |
| May 2, 11:03 AM EDT | Severe Thunderstorm Warning | JKL | Lee | 42 min |
| May 2, 11:26 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 49 min |
| May 2, 11:30 AM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 30 min |
| May 2, 11:31 AM EDT | Flash Flood Warning | JKL | Estill, Menifee, Powell, Wolfe | 4 hr |
| May 2, 11:44 AM EDT | Flash Flood Warning | JKL | Lee | 4 hr |
| May 2, 12:05 PM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin | 4 hr |
| May 2, 12:11 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 49 min |
| May 2, 12:47 PM EDT | Flash Flood Warning | JKL | Pike | 4 hr |
| May 2, 1:16 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 29 min |
| May 2, 1:22 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 38 min |
| May 2, 1:25 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 35 min |
| May 2, 1:28 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 47 min |
| May 2, 1:30 PM EDT | Flash Flood Warning | JKL | Clay, Laurel, Pulaski | 3 hr |
| May 2, 1:44 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 36 min |
| May 2, 2:00 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 45 min |
| May 2, 2:05 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 40 min |
| May 2, 2:09 PM EDT | Flash Flood Warning | JKL | Knott, Letcher | 3 hr |
| May 2, 2:13 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel | 47 min |
| May 2, 2:56 PM EDT | Flash Flood Warning | JKL | Jackson, Owsley | 4 hr |
| May 2, 3:20 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 40 min |
| May 2, 3:23 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 27 min |
| May 2, 3:28 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 32 min |
| May 2, 3:30 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 45 min |
| May 2, 3:34 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 36 min |
| May 2, 3:38 PM EDT | Flash Flood Warning | JKL | Breathitt | 4 hr |
| May 2, 3:49 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 41 min |
| May 2, 3:57 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 28 min |
| May 2, 6:23 PM EDT | Flash Flood Warning | JKL | Leslie, Perry | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.